I had a pace and ablate procedure last year but my heart is again in AF, only 85-95, is this doing me any real harm if I just ignore it ?

I'm 75 and like to be active but get very tired easily. I was advised I could have yet another CV (my 14th) and a course of amiodarone but I dread this and it never works for long. Could the long term af, which has been confirmed by my EP, cause any serious problems?

16 Replies

oldestnewest
  • Hi , as I understand things, pace and ablate does not attempt to cure AF. AF occurs in the left atria which quivers rather than pumps. It affects the left ventricle which can then fail to properly pump blood around the body. Pace and ablate basically consists of fitting a pace maker which takes over control of the ventricle giving it a regular beat according to the pacemaker settings. The AV node, the heart's natural pacemaker is then ablated making the patient pacemaker dependent. The AF can continue and feeling of fluttering will persist but the important thing is that blood will continue to be pumped properly so the feelings of fainting, weakness etc should go away. and a more normal life can continue. Mumknowsbest had this procedure and will no doubt comment further.

    I'm don;t quite understand the second half of your post as they wouldn't be doing a CV if you already had a pacemaker so are you sure what you had?

    BobD

  • Hi Bob - thanks for the reply. You've explained very well what happens with pace and ablate. My problem is that since the procedure, and with the pacemaker now set to 60 b.p.m which I understand is the slowest it will go, I still have difficulty going uphill or steps etc. I asked my EP if this was normal and he told me definitely not and suggested the CV etc. which I declined. I'm just a bit concerned that's all.

    Dot

  • When i was in for my second Albaltion a man in the next bed had a pace fitted and they did a CV after it was fitted? I know no more than that.

    Phill

  • I would have thought that 70 was a better rate personally as 60 is borderline bradycardia. but what do I know. EP's are supposed to be experts are they not?

    BobD

  • Hi

    I had a pace and ablate 3 years ago now and as Bob explained it does not stop the AF, just masks the symptoms. Are you still on meds as they could make you breatless. I must admit I am getting increasingly breathless but up to now they haven't worried about it at all. Am waiting for an exercise echo to make sure everything is still working satisfactorily. 60 beats does seem a bit low, does it go up when you are walking around, if it doesnt that my also be related to the breathlessness. Mine is set at 75 and even that is slower than they really wanted and increases up to, Im not sure but it has been as high as 96. when you have your next pacing check mention it to them and they may be able to adjust it for you. Again at the beginning they were always adjusting mine to try and make it comfortable for me.. Hope that helps a bit

    Regrds

    Eileenp

  • My pacemaker was set to 70 and the symptoms of atrial fibrillation were more noticeable until it was turned down to 60. I'm only 33 and I have difficulty going up hills so I think you're doing pretty well for 75!

  • Hi kdee

    I really feel for you - you are so young to have these problems. It is interesting that your symtoms were more noticeable when it was faster.

    Thanks for the reply

  • Thanks for your help Eileen. I don't think I explained myself very well - My pacemaker was initially set at 90bpm for 3 months. Then it was changed to 75 bpm for the next 3 months. In January it was set at 60bpm. When I asked why so slow, I was told it was normal procedure and that 60bpm was the slowest it would beat. Since then my heart has been beating more or less constantly at around 85-95, even at rest in bed. I have told my EP who recommended a further CV and medication. I feel worse on medication so have opted to stay as I am but just wonder whether I am being wise, i.e. am I increasing my stroke risk.

  • Very interesting discussion as my heart is mostly in the fifties when I feel ok but goes to the upper hundreds when in AF . Once it was as low as 29 and I had to go to hospital.

    We managed to get to our grandaughters wedding without the AF tagging along so I'm really happy.

    Maybe the trouble with the intolerable tiredness was the bisoperol that I was made to take for all those years. You live and learn all the while. Thank you for talking about the heart pace here, this forum is such a help and source of diverse information. Terjo

  • Hi Terjo

    You do seem to be having problems. I think you're probably right about bisoprolol and other beta blockers. I used to take it but it made me feel terribly tired. Most of the meds seem to have bad side effects for some people - we're all different it seems. Once, in hospital, I was given, without my knowledge, a beta blocker to try to slow down the rate but it immediately necessitated the crash team and I was cardioverted immediately.

    Best wishes

    Dot

  • Hi ward ways, just read your reply thanks I'm 81 and feel for the people on this forum who are so much younger. Hope they sort out your meds it's so frustrating when the meds make you feel worse than the condition they're supposed to be treating. My dr says his job is to make me feel better as he rates the quality of life above all. Please let us know how you get on I'd be most interested. Good luck, Terjo

  • Hi Terjo

    It seems to me from reading the blogs that not only is everyone different, but so is their AF, so are the doctors who treat them, so is everyone's reaction to the meds - there just does't seem to be any common factor at all. I'm still plodding along quite happily at last and, apart from the tiredness have no other troublesome symptoms so for me the pace and ablate does seem to have worked and I now only take blood pressure meds warfarin and a statin.

    All the best

    Dot

  • Bisoprolol makes me very tired, and want to sleep a lot, but there seems no possibility that my EP will take me off them. He put me on Diltiazem a couple of weeks ago, but I couldn't tolerate the side effects of swollen feet and painful joints, so came off it. This was in tandem with the Bisoprolol. Think I may be in for a 3rd ablation as he wants to reduce my AF from 4% to zero (I wish). Also take Ramipril and of course Warfarin. I guess I am better off than some people with AF and doing well for nearly 70. All the best

    Carrie

  • Hi Carrie

    Thanks for your your reply. As I said to Terjo, the more I read the more I realize how different everyone's experience is, and more importantly, how different all the doctors and their methods are. For instance, I've never heard of AF as a percentage! Have a lovely 70th whenever it is

    Best wishes

    Dot

  • Hi Dot

    Great to hear from you! My birthday is tomorrow - can hardly believe I'm, so old. I will try to find out what my EP means when he talks about AF as a percentage. When I was really poorly before the 2 ablations, I think it was over 50%. This could mean that I was fibrillating 50% of the time. Like you I'm no good on slopes or stairs, and generally have to pace myself in the things that I do. One afternoon out shopping will probably mean I am wiped out the next day. I just try to accept my limitations - the alternative isn't very attractive! I'm so grateful for the help I have received from the cardiac team at Eastbourne GDH. Their care has been outstanding. All the best, and keep well

    Carrie

  • Hi Carrie

    Happy Birthday. I remember thinking I was old when I reached 70 but it wasn't true - I'll never be old!.

    Your experience seems quite similar to mine. If you're right about the percentage, then mine is 100% as it's always between 85/95 but it doesn't seem to bother me much except on the slopes etc. and I don't take any meds now except for my blood pressure. I'll be interested to hear what your EP says.

    By the way - I know Eastbourne very well - used to live in Bexhill before we moved to Paignton, Devon in 2006.

    Once again - have a lovely birthday

    All the best

    Dot

You may also like...